Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

May 28, 2021Wayne County, West Virginia; Lawrence County, Kentucky

NWS Charleston, WV issued this special weather statement at May 28, 2021, 9:46 PM EDT for Wayne County, West Virginia; Lawrence County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 9:46 PM EDT (01:46 UTC)
Expired
May 28, 2021, 10:30 PM EDT
In force
44 min
Issued by
NWS Charleston, WV

Counties Lawrence County, KY, Wayne County, WV

The radar

The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WWUS81 KRLX 290146
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
946 PM EDT Fri May 28 2021

KYZ103-105-WVZ005-006-290230-
Boyd-Lawrence-Wayne-Cabell-
946 PM EDT Fri May 28 2021

...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN BOYD...LAWRENCE... 
SOUTH CENTRAL CABELL AND CENTRAL WAYNE COUNTIES...

At 945 PM EDT, a line of showers were located over Centerville, or 
near Wayne, moving east at 25 mph.

Winds in excess of 30 mph are possible with these showers.

Locations impacted include...
Louisa, Wayne, Blaine, Beech Fork State Park, Yatesville Lake State
Park, Fort Gay, Durbin, Ulysses, East Lynn Lake, Charley, Burnaugh,
Centerville, Martha, Gallup, Clifford, Glenhayes, Buchanan,
Houckville, Fallsburg and East Lynn.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3812 8289 3829 8266 3832 8222 3795 8250
      3796 8253 3795 8258 3788 8261 3801 8295
      3797 8300 3799 8302
TIME...MOT...LOC 0145Z 277DEG 23KT 3823 8255 

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 28, 7:53 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 28, 7:53 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
753 PM EDT Fri May 28 2021

.SYNOPSIS...
Approaching system brings showers and storms through tonight.
Dreary weekend with plentiful low level moisture in place. High
pressure brings pleasant weather for Memorial Day.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 740 PM Friday...

Widespread showers continue through the area this evening with
additional activity entering the western portion of the area.
Slightly adjusted precipitation chances to better represent
current radar trends, as well as slightly lowered thunder
chances as instability remains limited this evening. Overall,
showers will continue for much of the area tonight with low
stratus, drizzle, and/or fog forming later tonight as the bulk
of the shower activity finally moves out. Still expecting any
water issues to be mainly localized but still possible as these
showers, and particularly heavy downpours, continue to make
their way through the region. The cold front is currently
pushing into the southeast OH counties, along which much of the
additional shower activity is forming.

As of 200 PM Friday...

Ample low-topped convection has largely tamped down any
generation of surface based instability via limited surface
heating with rather poor mid-level lapse rates between 5.5 to
6C/km. As a result, any severe risk is looking rather limited,
although still not out of the question, especially across our
less cloudy eastern counties. The larger threat is increasingly
looking like some isolated high water issues with training
convection with deep warm cloud depths and precipitable water
values 1.5 to 1.9 inches supporting precipitation rates 1 to 2
inches per hour in any stronger cells. Recent dry conditions will
somewhat mitigate these hydro concerns as well, but could
certainly see some issues in more built up or flashier areas
given training convection.

Saturday is looking rather dreary as the upper low/trough lingers
overhead with northern stream jet support sailing into the Upper
Great Lakes as it fails to make the turn. For us, this means a
rather shallow and moist airmass in place beneath weak background
ascent likely yielding some fog/stratus/drizzle Saturday morning.
Drizzle may transition into some very low topped instability showers
by Saturday afternoon if enough insolation can make it through the
low overcast deck, but in either case any accumulations will be very
limited. Guidance continues to be rather adamant we don't make it
out of the upper 50s/lower 60s on Saturday with substantial cloud
cover.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM Friday...

Dreary conditions continue Sunday morning with low clouds and
patchy fog as the upper trough lingers overhead. Should begin to
see some improvement with a few breaks to Sun across our western
counties.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 200 PM Friday...

Upper level ridging builds briefly Sunday night into Monday and this
will yield a dry and pleasant Memorial Day with little risk of
measurable precipitation. Temperatures will be on the rebound, but
still cooler than observed recently with daytime highs Monday in the
middle to upper 70s across the lower elevations and in the 60s in
the mountains.

A more active weather pattern looks to resume toward the middle of
the week as deep southwesterly flow out of the Gulf establishes
itself amid a persistent upper level trough anchored across the
middle of the country. Ensemble guidance differs in the minutiae,
but agreement on this general trend is quite good for this far out.
This pattern would largely prevent advection of significant mid-
level lapse rates sourced out of the Southern High Plains or
Northern Mexico reaching the Middle Ohio Valley with substantial
upstream overturning likely. Forcing for ascent will likely be
provided by shortwaves embedded in the broader trough, and later in
the period, mass convergence at the nose of a H850 jet. Despite the
aforementioned poor mid-level lapse rates, filtered sunshine should
yield at least some afternoon instability each day with surface
temperatures in the lower 80s and dew points in the upper 50s and
have included a mention of thunder each afternoon. This
precipitation, coupled with what falls today should help to put a
dent in the rainfall deficit from recent dry conditions.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 750 PM Friday...

Widespread showers continue to make their way through the area
this evening and are expected to continue into tonight. A cold
front is currently pushing into southeast OH and will move into
the area tonight leading to additional shower activity along
this feature and likely lead to low stratus/drizzle/fog forming
late tonight into early tomorrow morning. Thunder chances should
be limited for the remainder of the evening into tonight as not
much instability is present, so have left any thunder mention
out of the TAFs for the period. If any additional thunderstorm
activity builds back up, will make a quick amendment for any
sites that could be affected.

Most sites will begin to drop in ceilings as the front
approaches, falling to IFR and lower as the evening and night
progresses. Currently expecting sites to fall roughly from the
west to east, however drops to lower ceilings may occur sooner
for some sites, especially in heavier showers. Visibilities will
likely bounce between VFR and MVFR, and potentially down to IFR
if heavier showers move through the sites. Visibilities are
expected to stay down in the MVFR/IFR range as the showers
finally move out tonight and give way to low stratus and
potentially to fog, and may continue to linger into the latter
half of the period as low stratus hangs around through tomorrow.

Winds start the period roughly from the southwest at around
5-10KTs this evening, but are expected to shift to become more
northwesterly as the cold front moves through the sites. Brief
periods of gustier winds may be possible as this front moves
through as well.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Low to Medium.

ALTERNATE SCENARIOS: Visibility will be variable in heavier
showers this evening. Deterioration to IFR ceilings may vary by
several hours. Patchy dense fog possible tonight in the wake of
any heavier showers.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SAT 05/29/21
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  M    M    H    M    M    H    H    M    H    M    H    H
HTS CONSISTENCY  H    H    H    H    H    M    M    M    L    M    M    M
BKW CONSISTENCY  H    L    M    H    H    H    H    M    H    H    H    M
EKN CONSISTENCY  H    H    M    H    H    H    M    M    H    H    H    M
PKB CONSISTENCY  H    H    H    H    M    H    H    M    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    M

AFTER 00Z SUNDAY...
IFR likely in stratus, showers and drizzle overnight Saturday
into Sunday morning, though there will likely be breaks during
the midday and afternoon hours on Saturday, as visibility
improves and ceilings lift above 1000 feet.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP
NEAR TERM...JP/CG
SHORT TERM...JP
LONG TERM...JP
AVIATION...CG
Hazardous weather outlook, May 28, 12:43 PM EDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1243 PM EDT Fri May 28 2021

KYZ102-103-105-VAZ003-004-WVZ005-006-013>016-018-024>030-033-034-039-
040-515>526-291645-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-
Putnam-Kanawha-Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1243 PM EDT Fri May 28 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected today, as a strong storm
system affects the area. A Marginal Risk of severe weather exists
into this evening, with locally damaging wind gusts as the primary
severe weather threat. A Marginal Risk of severe weather indicates
that isolated severe storms may occur.

A Marginal Risk of excessive rainfall also exists for today and
tonight, which indicates isolated flooding may occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032-
291645-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-
Ritchie-Doddridge-Harrison-Taylor-
1243 PM EDT Fri May 28 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

A Marginal Risk of excessive rainfall also exists for today and
tonight, which indicates isolated flooding may occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 28, 4:15 PM EDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
415 PM EDT Fri May 28 2021

WVZ015-026-027-517-519-282100-
Clay-Boone-Kanawha-Northwest Nicholas-Northwest Fayette-
415 PM EDT Fri May 28 2021

...A LINE OF SHOWERS WILL AFFECT WEST CENTRAL NICHOLAS...
SOUTHEASTERN KANAWHA...SOUTHWESTERN CLAY...NORTHWESTERN FAYETTE AND
NORTHEASTERN BOONE COUNTIES...

At 413 PM EDT, a line of strong showers were located over Cedar
Grove, or 13 miles southeast of Charleston, moving east at 30 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Charleston, Montgomery, Chesapeake, Marmet, Belle, Cedar Grove, East
Bank, Glasgow, Smithers, Gauley Bridge, Pratt, Powellton, Coal Fork,
Handley, Dawes, Ashford, Swiss, Sharon, Eskdale and Bentree.

This includes the following highways...
 Interstate 77 in West Virginia near mile marker 96.
 West Virginia Turnpike between mile markers 69 and 95.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3815 8178 3835 8153 3834 8094 3803 8122
TIME...MOT...LOC 2013Z 278DEG 26KT 3825 8142

08
Local storm report, May 28, 4:28 PM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
428 PM EDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     NON-TSTM WND DMG 1 N CLAY                38.48N 81.08W
05/28/2021                   CLAY               WV   PUBLIC

            TREE DOWN ALONG ROUTE 4 IN CLAY COUNTY.

&&

CG
Local storm report, May 28, 7:23 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
723 PM EDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     NON-TSTM WND DMG 5 W ADAMSTON            39.29N  80.45W
05/28/2021                   HARRISON           WV   SOCIAL MEDIA

            TREE DOWN ON US-19 AT LIMESTONE ROAD

&&

EVENT NUMBER RLX2100669

ROCHE
Special weather statement, May 28, 9:40 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
940 PM EDT Fri May 28 2021

KYZ103-105-WVZ005-006-290215-
Boyd-Lawrence-Wayne-Cabell-
940 PM EDT Fri May 28 2021

...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN BOYD...LAWRENCE...
SOUTH CENTRAL CABELL AND CENTRAL WAYNE COUNTIES...

At 938 PM EDT, a shower was located over Burnaugh, or 7 miles
northeast of Yatesville Lake State Park, moving east at 25 mph.

Winds in excess of 30 mph are possible with this line of showers.

Locations impacted include...
Louisa, Wayne, Blaine, Beech Fork State Park, Yatesville Lake State
Park, Fort Gay, Durbin, Ulysses, East Lynn Lake, Charley, Burnaugh,
Centerville, Martha, Gallup, Clifford, Glenhayes, Buchanan,
Houckville, Fallsburg and East Lynn.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3812 8289 3829 8266 3832 8222 3795 8250
      3796 8253 3795 8258 3793 8258 3792 8260
      3789 8260 3788 8261 3789 8265 3801 8295
      3797 8300 3799 8302
TIME...MOT...LOC 0138Z 277DEG 23KT 3823 8260

08
Special weather statement, May 28, 9:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
946 PM EDT Fri May 28 2021

KYZ103-105-WVZ005-006-290230-
Boyd-Lawrence-Wayne-Cabell-
946 PM EDT Fri May 28 2021

...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN BOYD...LAWRENCE...
SOUTH CENTRAL CABELL AND CENTRAL WAYNE COUNTIES...

At 945 PM EDT, a line of showers were located over Centerville, or
near Wayne, moving east at 25 mph.

Winds in excess of 30 mph are possible with these showers.

Locations impacted include...
Louisa, Wayne, Blaine, Beech Fork State Park, Yatesville Lake State
Park, Fort Gay, Durbin, Ulysses, East Lynn Lake, Charley, Burnaugh,
Centerville, Martha, Gallup, Clifford, Glenhayes, Buchanan,
Houckville, Fallsburg and East Lynn.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3812 8289 3829 8266 3832 8222 3795 8250
      3796 8253 3795 8258 3788 8261 3801 8295
      3797 8300 3799 8302
TIME...MOT...LOC 0145Z 277DEG 23KT 3823 8255

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:40 PM EDTSpecial Weather StatementRLXWayne35 min
May 28, 10:23 PM EDTSpecial Weather StatementRLXKanawha37 min

Nearby

Special Weather Statements in West Virginia, 2021Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.